Friday, July 26, 2013

Pristiq: The Good, The Bad & The Ugly

Polyvore by Grace2244

Although born depressed, I didn't begin antidepressants until 2005 at the age of 52, mainly because I was unable to tolerate the many I did try. Cymbalta was a different kind of antidepressant (AD) and stopped my then "unable to stop crying" symptom within two days. I stayed on minimal 30 mg dose until a few years later. Circumstances in my life caused depression to worsen to where the maximum dose of 180 mg a day wasn't working.

A crisis in 2011 led to hospitalization and I was weaned rather quickly off Cymbalta and put on 50 mg of Pristiq for several days with no side effects. Bumping to the 100 mg was also not an issue and my depression symptoms improved immensely within a month. I had been on the 100 mg/day (maximum dose) for two years. A few months ago, my healing had reached a point where I knew I no longer needed the AD. With the help of my psychiatrist, I dropped to 50 mg a day for a week.

I cheated a bit though thinking I was doing so well I could stop taking the 50 mg. I was fine for three days and then it was like a cyclone hit center brain. Very strong dizziness and nausea. I couldn't see straight, let alone walk without wobbling or falling over. When I realized it was a response to stopping the Pristiq so quickly, I went back on the 50 mg a day for another week (using a pill cutter to cut my 100s in half). My psychiatrist gave me a sample pack of 50s to cut in half to take for a week after that. He thought I should have no withdrawal stopping after a week on the 1/4 dose. He was wrong.

Again, about three days after stopping the 1/4 dose, I was hit with dizziness and nausea...not quite as strong as the first cyclone but still debilitating.  I am now on the 25 mg every other day but am experiencing lightheadness constantly. That has been going on since I started reducing the dosage. It's difficult to read much but I can function. I'm retired so don't have to worry about my job being impacted.

The hope is that, after a dose every other day for 10 days, I can stop. If not, the back up plan is to go to every three days. I have never experienced withdrawal from any prescription medication before so this was a huge surprise. Of course, since having the withdrawal, I have found many online suffering symptoms. I hope my experience and findings will help someone out there.

There is controversy over cutting the pills in half, but that was recommended by my psychiatrist over 50 mg tablets every other day. It seems my mild daily symptoms are far preferable to what others are going through. Many speak of "brain zaps" which is experienced differently by each person. I have had sudden twinges in my head. It feels like a brain cramp for several seconds in one spot. It's not painful...just disconcerting.

Others speak of crying after brain zaps or being more tearful. I realize I have been numb to crying pretty much since being on Pristiq. Just recently I had a normal emotional response to a happy/sad movie and had tears where I would have in life before AD. I would guess that it might feel like a side effect when it might be normal emotions returning. That's for you to decide with your doctor.

Before many surgeries from 2007-2009, which rendered me unable to return to work, I was a psychotherapist. I didn't prescribe drugs but always knew a client's history and knew which ADs were causing the most issues and witnessed transformations as people went on meds and came off of them. I'm not an expert on this. Just sharing because of what I'm finding on the internet. Hopefully if you are reading this, you found it by Googling.

For what it's worth, at the same time I started weaning off the Pristiq, I began neurofeedback. I've only had one treatment since several sessions are needed to map the brain and see what treatment will be best. I did want to be AD free for the neurofeedback to work on an unmedicated brain hoping it would normalize and AD no longer needed. Those sessions will be long term since it is training the brain to be calm instead of spastic as my brain shows to be. *sigh*

I am not opposed to going back on a low dose of Cymbalta if, for some reason, the depression still needs help post neurofeedback. I guess I don't know if Cymbalta has withdrawal symptoms because I went from that directly to Pristiq. I do know I will not return to Pristiq knowing how difficult it is to go off of it.

Good luck to you on your journey to AD freedom. The Mayo Clinic has a discussion group on Pristiq withdrawal for those interested in others' experiences. People have freed themselves which is good news. I hope to be one soon.


  1. I started on antidepressants much earlier than you. Any meds that keep me from crying for ANY reason, I count it as helpful. However, my fatigue is harder to analyze its cause because of having been diagnosed with Fibromyalgia, depression and hypothyroidism. Years ago some of my family thought that depression could be a matter of "my pulling myself up by my bootstraps" and I'd get well! If only it were that easy. I wish you better days for you and me.

    1. Thank you for sharing that with me, Nonnie. I feel lucky that I don't have many women seem to suffer from fibro. I do have hypothyroidism. My family was of no use in mental health matters. Glad it came later in life for me, although I had therapy for 15 years before I really NEEDED it. Relationship stuff and self awareness. It's all been a battle. I share your wish for both of us.

    2. I have bipolar disorder, fibromyalgia, and hypothyroidism. Such an enjoyable trifecta. I also come from a bootstrap family. "Just stop thinking that way," they would say. Well golly, who knew it was so easy? I'm cured!

  2. I have a horrible history with prescription medicines. Last July I really thought I would die. I was given the blood pressure medicine, Cozaar, and became semi-invalid. It began with a high fever and progressed to not being able to dress, bathe, or go to the bathroom by myself. My husband took off all the work he could and we were planning to look for home health care. Doctors couldn't figure out what was wrong with me. They thought I had a virus attacking the joints. I finally figured out the problem when I stepped back and remembered I had began Cozaar the month before. The depression was so bad that I had resigned myself to the fact I was going to die and didn't have anything in me that wanted to fight it. I truly believe if I hadn't figured it out I wouldn't be here now. If nothing else I would have died at my own hand.

    I wish you all the best in getting and feeling better. You are so talented and you have blessed me with your work and honesty. My world got bigger and better by having you in it!

    1. Aw, Susie, you are a sweetheart. My heart goes out to you. Some of these meds are so scary and, unfortunately, we have to be our own advocate with doctors. I learned that the hard way too. Not with depression meds, but in 2007 I nearly died from several surgery complications. But the doctors couldn't figure out the worst for me which you say you experienced too. After six months (the doctors who fixed what a bad surgeon had messed up) thought the next surgery would help the issue), I finally saw a gastro dr. He took me off all the meds and put me on a special diet and it stopped within a few days. All those months of misery. Makes me mad for both of us. Hugs.

  3. I have rapid cycling type II bipolar disorder. Antidepressants make me manic as hell, where I usually have hypomanias rather than manias. Except for Prozac, which made me numb and flat and filled me with a desire to cut myself--not out of being emotionally overwhelmed, as is the usual trigger, but so I would know if I could still feel anything.
    Personally, I only take 5 HTP, which is a natural supplement and is a serotonin precursor. I also take a low dose of lithium. I generally don't trust psych meds. Sometimes the cure is worse than the problem. I hope you are able to get free of them or at least take less.